Indiana, 2019

Flood in Indiana, April 20, 2019

April 20, 2019 · NWS ILN · 1 event in 1 county or zone

Moderate to heavy rainfall affected the region as an upper level low lifted up across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Moderate to heavy rainfall affected the region as an upper level low lifted up across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 20, 3:40 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 20, 3:40 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
440 AM EDT Sat Apr 20 2019

.SYNOPSIS...
Lingering moderate rain will persist over the region today,
along with gusty winds. Both winds and rainfall will diminish by
this evening, as the strong low pressure bringing the
unseasonably cool weather slowly pulls east. Temperatures
rebound and the region dries out beginning Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of deformation wrapping around behind the surface low
currently lifting through West Virginia. Areas of moderate rain
extending from the upper Miami Valley through southeast Indiana
through this morning, with precipitation slowly diminishing.
Minor flooding possible in especially southeast Indiana with the
deformation area tightening as the moisture wrapped around the
low coinciding with PW values close to 1". Did not go with a
flood watch, however, as the low progresses to the ENE, along
with it goes the ample moisture source. Per HREF heavy rain
parameters, Mean layer PW diminishes and narrows through the
morning hours, with the best area of moderate rainfall
transitioning along the outside periphery of the forecast area.

Highest wind gusts are also transitioning further to the
northeast, with a gust at KDAY to 40kts. Expect wind gusts in
the mid-upper 30s through the early morning to continue to
weaken and transition further to the NW.

Have also kept a mention of occasional snow showers mixed in
with the rain showers especially in Indiana and NW Ohio, where
dynamic cooling coming into play. Any snow mixing in will
diminish by mid morning.

With the deformation band thinning a bit as it drifts westward,
expect categorical precipitation chances far west with only
scattered showers east. With the slow loss of forcing through
the day, the heavier rainfall diminishes once the upper low
finally begins to pull east of the region. With the close
proximity of the upper low, temperatures today won't budge much,
with upper 30s west and lower 40s east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
With low clouds still blanketing the region tonight, am not
expecting the full extent of the NW flow and cold air, so
overnight lows in the far west should remain in the upper 30s.

The closed upper low will slowly pull east of the region on
Sunday, finally allowing for drier air to return as high
pressure advances into the area. Low level moisture will be
fairly slow to clear, with clouds eroding by afternoon only in
Indiana, far western Ohio and KY near the tri state. Expect
ample clouds through the rest of the region until late
afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Period begins with the closed H5 low located over eastern Virginia
and H5 ridge situated over the Mississippi Valley. The upper level
ridge will build east Sunday night and will cross the region Monday.
This will bring dry conditions and warmer temperatures on Monday as
low level flow becomes southerly. Highs will range in the mid to
upper 70s.

Focus then shifts to a low pressure system and cold front that will
work into the region Tuesday into Tuesday night. There are a wide
variety of solutions being offered by the GFE/ECMWF/Canadian
Hemispheric. The GFS and ECMWF are similar as they pull the initial
low northeast of the region Tuesday which pulls the front into the
area. They then bring a weak secondary low along the front on
Wednesday. They then offer different timing on a closed H5 low that
swings through the lower MS valley Thursday night, as the GFS is a
little quicker.  The Canadian models keeps the initial low and front
west of the region until Wednesday night when it is pushed east by
the advancing upper low. Went with the GFS/ECMWF solution Tuesday
into Wednesday, then went with blend for Thursday.

The different timing and strength of the srn low affects the
forecast for Friday, as the ECMWF lingers pcpn for Friday morning,
while the GFS allows high pressure to build in sooner.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
IFR ceilings will be the rule with occasional MVFR visibilities
as moderate to periodically heavy rain pivots as a deformation
band forms on the NW side of the intense low. Only locations
where intense rainfall not likely to result in lower MVFR
visibility restrictions are KCMH and KLCK.

After 12z, the wind gusts in the 25-32kt range will slowly
diminish as the deep surface low starts to slacken slightly and
the upper low as well, with the entire system starting to pull
further NE of the region. Until about 15z, even a possibility of
snow showers to mix in at KCVG/KLUK and points west in the
deformation zone. By 15-18z, the moderate to periodically heavy
rain will lift to the NW of the region and become N-S oriented
as the low becomes weaker as it pushes across PA/WV by the end
of the TAF period.

MVFR to occasionally IFR ceilings will transition to MVFR by 00z
most locations.

OUTLOOK...MVFR ceilings and visibilities likely through
Saturday night, then VFR expected by Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Sites
AVIATION...JDR
Hazardous weather outlook, Apr 20, 2:42 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
342 AM EDT Sat Apr 20 2019

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ042-051-053-060>062-
070>072-077>079-210745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Darke-Miami-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
342 AM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Showers with pockets of heavier rainfall will affect the region
through this morning. The rain will be heavy at times, leading to the
possibility of rises on area creeks and streams. Some localized
flooding may occur, watch for possible minor flooding on low lying
roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ098>100-OHZ026-034-035-043>046-052-054>056-063>065-073-074-
080>082-088-210745-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-
Delaware-Champaign-Madison-Franklin OH-Licking-Fayette OH-Pickaway-
Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
342 AM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 5:22 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
622 AM EDT SAT APR 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            1 N MOUNT ORAB          39.04N 83.92W
04/20/2019                   BROWN              OH   LAW ENFORCEMENT

            HUGHES RD WAS CLOSED DUE TO HIGH WATER.

0600 AM     FLOOD            4 SW MOUNT ORAB         38.99N 83.98W
04/20/2019                   BROWN              OH   LAW ENFORCEMENT

            GARGONIA ROAD WAS CLOSED DUE TO HIGH WATER.

0600 AM     FLOOD            4 E BLANCHESTER         39.29N 83.90W
04/20/2019                   CLINTON            OH   LAW ENFORCEMENT

            HALES BRANCH RD NEAR JONESBORO RD WAS CLOSED DUE TO HIGH
            WATER.

&&
Local storm report, Apr 20, 5:31 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 AM EDT SAT APR 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     FLOOD            2 N NEWTONSVILLE        39.21N 84.09W
04/20/2019                   CLERMONT           OH   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON SHILOH RD. NEAR 727.

0623 AM     FLOOD            2 E NEWTONSVILLE        39.18N 84.05W
04/20/2019                   CLERMONT           OH   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON HUNT RD. NEAR 131.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
April 20, 5:35 AM EST to 7:35 AM EST
Where
Franklin County, 0.53 mi E of Brookville to 1.97 mi SE of Whitcomb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.420, -85.010

Law enforcement reported several creeks were flooded and some low water crossings were covered by water across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809193.